Tornadoes · United States · Oklahoma · 2003

F0 tornado, Lincoln County, Oklahoma, May 16, 2003

This F0 tornado ran 0.3 miles across Lincoln County on May 16, 2003, touching down at 2:10 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 16, 2003
Touchdown
2:10 PM CDT (19:10 UTC)
Path length
0.3 miles (0.5 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Lincoln County
Touchdown point
35.920, -96.750
Lift-off point
35.920, -96.750
Record number
1147

The warnings

60 minutes of warning. NWS OUN issued a tornado warning for this county at 18:10 UTC, 60 minutes before the tornado touched down, in force until 19:15 UTC.

Issued (UTC)ExpiredProductOffice
07:58 UTC08:45 UTCSevere Thunderstorm WarningOUN
08:45 UTC09:30 UTCSevere Thunderstorm WarningOUN
08:58 UTC09:30 UTCTornado WarningOUN
18:10 UTC19:15 UTCTornado WarningOUN
19:11 UTC20:15 UTCTornado WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:40 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 16, 2:50 AM CDT, 11 hours 20 minutes earlier.

Area forecast discussion, May 16, 2:50 AM CDT, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 AM CDT FRI MAY 16 2003

CURRENT AREA OF STORMS WILL LIKELY EXIT MOST OF THE AREA THIS
MORNING...BUT THE DRYLINE WILL REMAIN WEST TODAY. THE MAIN FEATURE
IN THE NEAR TERM WILL BE THE STACKED LOW THAT SHOULD TRAVERSE OK
TODAY WEST TO EAST AND SIT IN THE CENTRAL OK AREA BY EVENING. STORMS
ARE EXPECTED AGAIN THIS AFTERNOON UNDER THE COOL POOL AND THERE WILL
BE MESOSCALE BOUNDARIES AS WELL AS THE FRONT ASSOCIATED WITH THE LOW.

AS THIS CIRCULAR SYSTEM SLOWLY PULLS TO THE EAST TONIGHT AND
SATURDAY...POPS WILL GRADUALLY DECREASE WEST TO EAST ACROSS OK AND
NORTH TX. LOW CLOUDS WILL LINGER...ESPECIALLY IN THE NORTH INTO
SATURDAY AFTERNOON. BY SUNDAY WE SHOULD BE UNDER THE INFLUENCE OF AN
UPPER RIDGE ON THE SOUTHEAST SIDE OF STRONG SOUTHWEST FLOW. THE
FORECAST REMAINS RAIN FREE UNTIL MONDAY AFTERNOON. BOUNDARY LAYER
MOISTURE SHOULD REMAIN IN PLACE BEHIND TODAYS SYSTEM OVER OUR
AREA...SO A WEAK WAVE TRAVELING ON THE WEST SIDE OF THE UPPER RIDGE
MAY PROVIDE SUFFICIENT CAUSE FOR SHOWERS/STORMS LATE MONDAY AND
MONDAY NIGHT. THIS WILL BE FOLLOWED BY A FRONT ON TUESDAY OR TUESDAY
NIGHT.

WEATHER LATER IN THE EXTENDED PERIOD REMAINS AS PREVIOUSLY FORECAST
WITH A CHANCE FOR RAIN LATE IN THE WEEK.

FCSTID =    9
OKC   75  60  74  56 /  70  30   0   0
HBR   75  57  74  55 /  40  10   0   0
SPS   80  61  75  55 /  40   0   0   0
GAG   64  52  72  53 /  70  30   0   0
PNC   71  57  74  55 /  80  50  20   0
DUA   85  69  78  59 /  70  30  20   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 16, 12:00 PM CDT, 2 hours 10 minutes before
OKZ004>048-050>052-TXZ083>090-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PARTS OF SOUTHEAST OKLAHOMA. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT ACROSS
PORTIONS OF NORTHERN...WESTERN AND CENTRAL OKLAHOMA.

LOCATION...
THE MODERATE RISK IS GENERALLY EAST OF A LINE FROM SEMINOLE...TO
MADILL OKLAHOMA. THE SLIGHT RISK AREA IS WEST OF THE MODERATE RISK
AND EAST OF A LINE FROM MANCHESTER TO CLINTON TO WAURIKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
AFTERNOON THROUGH THE EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS AND
STATEMENTS AND PLAN FOR SEVERE WEATHER OPERATIONS FROM EARLY THIS
AFTERNOON THROUGH THE EVENING HOURS.

DISCUSSION...
A STRONG UPPER LEVEL LOW OVER WEST CENTRAL OKLAHOMA EARLY THIS
AFTERNOON CONTINUES TO MOVE EAST ACROSS THE AREA. AT THE SURFACE...
LOW PRESSURE WAS CENTERED OVER CADDO COUNTY OKLAHOMA WITH A WARM
FRONT STRETCHING FROM THE LOW PRESSURE AREA TO NEAR ADA AND ATOKA.
A DRYLINE EXTENDED NORTH TO SOUTH NEAR INTERSTATE 35 FROM NEAR
PURCELL TO MARIETTA. A COLD FRONT WAS ALSO MOVING SOUTHEAST ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

THE LOW PRESSURE AREA AND OTHER SURFACE BOUNDARIES WILL MOVE EAST
ACROSS THE AREA DURING THE DAY. TO THE SOUTH OF THE WARM FRONT AND
EAST OF THE DRYLINE... VERY MOIST AND UNSTABLE AIR IS IN PLACE OVER
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE DRYLINE ACROSS SOUTHEAST OKLAHOMA THIS AFTERNOON
AND THE INSTABILITY AND WIND SHEAR WILL SUPPORT SUPERCELL
THUNDERSTORMS IN THIS AREA. THE PRIMARY THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS ALTHOUGH TORNADOES ARE POSSIBLE.

FARTHER NORTH AND WEST... CONDITIONS AT LOW LEVELS ARE COOLER AND
DRIER... BUT COLD TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE
NEAR THE UPPER LEVEL STORM SYSTEM ARE STILL CREATING AN UNSTABLE
ATMOSPHERE AND RISK OF SEVERE WEATHER WILL CONTINUE THROUGH THE
AFTERNOON AND INTO THE EVENING.  THE PRIMARY THREAT WILL BE LARGE
HAIL... BUT AGAIN THE WIND SHEAR AT LOW LEVELS WILL SUPPORT
SUPERCELL THUNDERSTORMS WITH A RISK OF ISOLATED TORNADOES.

BY LATE THIS EVENING THE SEVERE THUNDERSTORM POTENTIAL IS EXPECTED
TO MOVE EAST OF THE AREA AS THE UPPER LOW MOVES EAST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...95 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE MONDAY AND AGAIN ON THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

...SPEG.

In the hours before

Local storm report, May 16, 12:58 PM CDT, 1 hour 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    WESTOVER                  TX   60 MPH WIND GUST
05/16/03   BAYLOR                         REPORTED BY SPOTTER,
                                          ESTIMATED WIND SPEED

JP
Special weather statement, May 16, 1:24 PM CDT, 46 minutes before
OKZ048-052-161845-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
124 PM CDT FRI MAY 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA AND BRYAN COUNTIES.

STRONG THUNDERSTORMS WERE DEVELOPING SOUTHWEST OF DURANT IN BYRAN
COUNTY AND MAY BECOME SEVERE OVER THE NEXT 15 MINUTES.  THESE
STORMS ARE FORMING IN AN ENVIROMENT FAVORABLE FOR PRODUCING
TORNADOES.  THESE STORMS WERE MOVING NORTHEAST AROUND 35 MPH.

PEOPLE IN ATOKA AND BRYAN COUNTIES...INCLUDING THE CITY OF DURANT...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, May 16, 1:28 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
128 PM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    2 E PRAGUE                OK   TORNADO
05/16/03   LINCOLN                        MICROWAVE TOWER DESTROYED.
                                          REPORTED BY EM

JP
Local storm report, May 16, 1:31 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
131 PM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0116 PM    6 N W WETUMKA             OK   TORNADO
05/16/03   HUGHES                         REPORTED BY WETUMKA PD

JP
Local storm report, May 16, 1:43 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
143 PM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    5 NE KINGFISHER           OK   TORNADO
05/16/03   KINGFISHER                     TORNADO REPORTED BY COUNTY
                                          EM

JP
Local storm report, May 16, 2:07 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
207 PM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    2 N AGRA                  OK   TORNADO
05/16/03   LINCOLN                        RECEIVED VIA MEDIA REPORT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

7.2 hours before the tornado, 98 km from the path. May 16, 2003.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 75 joules per kilogram, CIN -328, lifted condensation level 789 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 299 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-328 J/kg
Surface CAPE
10 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 00:00Z

4.8 hours after it, 98 km from the path. May 17, 2003.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 61 joules per kilogram, CIN 0, lifted condensation level 665 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2003-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 22 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
391 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The radar

The Norman radar (KTLX), 81 km away, was scanning. The volume nearest the touchdown began at 19:09 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 16, 2003

41 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 163:53 AM CDTF1Lincoln, OK2.320$10,000
May 165:41 AM CDTF1Delaware, OK3.22002$1.0 million
May 161:05 PM CDTF1Lincoln, OK4.940$20,000
May 161:08 PM CDTF0Kingfisher, OK0.330
May 161:15 PM CDTF0Lincoln, OK0.320
May 161:20 PM CDTF0Lincoln, OK0.320
May 161:30 PM CDTF0Kingfisher, OK0.320
May 161:40 PM CDTF1Okmulgee, OK3.0100$100,000
May 162:08 PM CDTF0Okmulgee, OK1.025$20,000
May 162:15 PM CDTF0McIntosh, OK0.525
May 162:20 PM CDTF0Payne, OK0.425
May 162:46 PM CDTF0Yell, AR3.030
May 162:47 PM CDTF1Jackson, AR5.0100
May 163:08 PM CDTF1Jackson, AR17.0100
May 163:22 PM CDTF0Haskell, OK2.0401$30,000
May 163:43 PM CDTF1Haskell, OK3.070$150,000
May 164:06 PM CDTF1Faulkner, AR7.0100
May 164:17 PM CDTF1Faulkner, AR5.075
May 164:20 PM CDTF1Perry, AR2.475
May 164:23 PM CDTF0Perry, AR2.330
May 164:25 PM CDTF1Faulkner, AR6.0100
May 164:31 PM CDTF0Perry, AR1.325
May 164:35 PM CDTF1White, AR4.5100
May 164:43 PM CDTF2White, AR5.0150
May 164:45 PM CDTF0Sebastian, AR0.225
May 164:47 PM CDTF1Cleburne, AR10.050
May 165:01 PM CDTF0Logan, AR3.825
May 165:06 PM CDTF1White, AR5.580
May 165:20 PM CDTF1White, AR4.5100
May 165:29 PM CDTF2White, AR5.0150
May 165:58 PM CDTF1Jackson, AR16.0100
May 166:14 PM CDTF1Yell, AR3.460
May 166:27 PM CDTF0Yell, AR2.230
May 166:39 PM CDTF2Saline, AR4.7150
May 166:40 PM CDTF1Poinsett, AR5.0100$50,000
May 166:40 PM CDTF0Garland, AR3.530
May 167:10 PM CDTF1Dallas, AR16.0100
May 167:24 PM CDTF0Pulaski, AR4.725
May 167:35 PM CDTF0Pulaski, AR8.250
May 168:32 PM CDTF2Dallas, AR25.8500
May 169:47 PM CDTF0Madison, TX0.520$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.